Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 2, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Mar 19, 2015, 6:17 PM MDT for Chaves County, De Baca County, New Mexico. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2015, 6:17 PM MDT (00:17 UTC)
- Expired
- Mar 19, 2015, 6:45 PM MDT
- In force
- 28 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
Counties Chaves County, NM, De Baca County, NM
The radar
The Cannon AFB radar (KFDX), 97 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 6:31 PM MDT | HAIL 1 | 26 S Yeso, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
038 WUUS55 KABQ 200017 SVRABQ NMC005-011-200045- /O.NEW.KABQ.SV.W.0002.150320T0017Z-150320T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 617 PM MDT THU MAR 19 2015 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL DE BACA COUNTY IN EAST CENTRAL NEW MEXICO NORTH CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 645 PM MDT * AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL DE BACA COUNTY...OR ABOUT 33 MILES SOUTHWEST OF FORT SUMNER...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... HIGHWAY 20... RURAL NORTH CENTRAL CHAVES COUNTY... RURAL SOUTH CENTRAL DE BACA COUNTY... LAT...LON 3415 10423 3386 10434 3398 10464 3415 10460 TIME...MOT...LOC 0017Z 275DEG 22KT 3405 10450 $$
2 follow-up statements
921 WWUS55 KABQ 200032 SVSABQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 632 PM MDT THU MAR 19 2015 NMC005-011-200045- /O.CON.KABQ.SV.W.0002.000000T0000Z-150320T0045Z/ DE BACA NM-CHAVES NM- 632 PM MDT THU MAR 19 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR NORTH CENTRAL CHAVES AND SOUTH CENTRAL DE BACA COUNTIES... AT 627 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING PEA TO QUARTER SIZE HAIL ACCUMULATING 1 TO 2 INCHES ALONG HIGHWAY 20...WITH DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME SOUTH CENTRAL DE BACA COUNTY...OR ABOUT 33 MILES SOUTH OF FORT SUMNER...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL CHAVES COUNTY.. RURAL DE BACA COUNTY... LAT...LON 3412 10425 3386 10434 3398 10456 3410 10453 TIME...MOT...LOC 0030Z 280DEG 22KT 3403 10441 $$
129 WWUS55 KABQ 200042 SVSABQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 642 PM MDT THU MAR 19 2015 NMC005-011-200052- /O.EXP.KABQ.SV.W.0002.000000T0000Z-150320T0045Z/ DE BACA NM-CHAVES NM- 642 PM MDT THU MAR 19 2015 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHAVES AND SOUTH CENTRAL DE BACA COUNTIES WILL EXPIRE AT 645 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINS... SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE FROM THIS THUNDERSTORM. LAT...LON 3412 10425 3386 10434 3398 10456 3410 10453 TIME...MOT...LOC 0042Z 280DEG 22KT 3402 10436 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 5:51 PM MDT, 26 minutes earlier.
Area forecast discussion, Mar 19, 5:51 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 551 PM MDT THU MAR 19 2015 .AVIATION... 00Z TAF CYCLE WIDESPREAD IMPACTS FELT ACROSS THE REGION TODAY WILL DETERIORATE EVEN FURTHER OVERNIGHT. THE COLD FRONT IS SHIFTING QUICKLY SOUTH AND WEST OVER THE PLAINS AND WILL RUSH INTO THE RIO GRANDE VALLEY EARLY THIS EVENING. WIDESPREAD SHOWERS WITH A FEW STORMS WILL INCREASE IN COVERAGE THIS EVENING AS ACTIVITY MERGES INTO A LARGE AREA OF RAIN OVER CENTRAL NM OVERNIGHT. IFR CIGS AND VSBYS WITH FOG WILL OCCUR FROM THE EAST SLOPES INTO THE PLAINS...WHILE MVFR CIGS OCCUR WITHIN THE RIO GRANDE VALLEY TO THE CONT DIVIDE. RAIN WILL TRANSITION TO SNOW IN THE HIGH TERRAIN ABOVE 7500 FEET WITH SEVERAL INCHES LIKELY. TOMORROW WILL SEE A SLOW IMPROVEMENT THRU THE NOON HOUR. A FEW MORE SHOWERS/STORMS ARE EXPECTED AGAIN ALONG THE HIGH TERRAIN OF CENTRAL AND WESTERN NM FRIDAY. GUYER && .PREV DISCUSSION...543 PM MDT THU MAR 19 2015... .UPDATE... NEEDED AN UPDATE TO LIMIT THE ADVISORY/WARNING SNOW AMTS TO THE PROPER ZONES WITH THOSE HIGHLIGHTS. SNOW ACCUMULATIONS ELIMINATED OR DROPPED BELOW THRESHOLDS IN THE NON HIGHLIGHTED ZONES. 43 && .PREV DISCUSSION...320 PM MDT THU MAR 19 2015... .SYNOPSIS... TWO UPPER LEVEL STORM SYSTEMS WILL COMBINE WITH A BACKDOOR COLD FRONT TO GENERATE NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT. DRIER AIR WILL BEGIN TO WORK INTO THE AREA FRIDAY BUT PLENTY OF MOISTURE WILL REMAIN FOR SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS...MAINLY OVER THE WESTERN AND NORTHERN MOUNTAINS. THE DRIER AIR ALOFT WILL BEGIN TO WIN OUT SATURDAY...WITH ONLY A FEW BRIEF SHOWERS OR THUNDERSTORMS OVER THE MOUNTAINS. TEMPERATURES WILL WARM TO ABOVE AVERAGE SATURDAY AND MORESO SUNDAY AS HIGH PRESSURE BEGINS BUILDING OVER THE REGION. THE NEXT CHANCE FOR PRECIPITATION WILL COME MID-WEEK NEXT WEEK. && .DISCUSSION... SHOWERS AND THUNDERSTORMS STARTING TO RAPIDLY INCREASE IN INTENSITY AND COVERAGE EARLY THIS AFTERNOON. MOST CONVECTION GENERATING FREQUENT CLOUD TO GROUND LIGHTNING SO KEPT IN THUNDER IN THE FORECAST THROUGH THE EVENING HOURS. BACKDOOR COLD FRONT NEAR A RATON TO LAS VEGAS TO SANTA ROSA TO CLOVIS-PORTALES AREA MOVING SWWD. SNOW LEVELS WILL BE THE MAIN FORECAST CHALLENGE TONIGHT. WET BULB ZERO HEIGHTS FROM 12Z NAM12 INDICATING THAT SNOW LEVELS WILL REMAIN RATHER HIGH OVERNIGHT WITH SUCH HIGH SFC DEWPOINTS PRE AND POST- FRONTAL. LA VETA PASS COLORADO AT AROUND 9400 FEET REPORTING LIGHT SNOW BEHIND THE FRONT AND THE WEB CAM THERE SHOWING A WET U.S. HIGHWAY 160. LEFT WINTER STORM WARNING IN TACT BUT NOT EXPECTING MUCH IMPACT TO ROADWAYS BELOW ABOUT 8000 FEET. THE TWO MAIN THOROUGHFARES IMPACTED OVERNIGHT WILL BE HIGHWAY 38 BETWEEN QUESTA AND EAGLE NEST AND HIGHWAY 64 BETWEEN TIERRA AMARILLA AND TRES PIEDRAS. HEAVIEST SNOWFALL WILL FALL FROM THE SKI AREA BASES ON UPWARD. THERE WILL LIKELY BE SOME IMPRESSIVE SNOWFALL TOTALS IN THE HIGHER WATERSHEDS WITH PLENTY OF PACIFIC MOISTURE IN PLACE...BROAD ATMOSPHERIC LIFT ALONG WITH FRONTOGENETIC FORCING MOVING IN WITH THE BACKDOOR COLD FRONT. NAM AND GFS BOTH START TO BRING IN DRIER AIR ALOFT FROM THE SOUTH AND SOUTHWEST ON FRIDAY. LOWERED SHOWER AND THUNDERSTORM CHANCES SOMEWHAT FRIDAY AFTERNOON AS THE MODELS HINTING AT DRIER AIR AND MORE IN THE WAY OF DRY AIR ENTRAINMENT WITH DEVELOPING CUMULUS/UPDRAFTS. BEST CHANCES FOR SHOWERS AND STORMS REMAINS OVER THE WESTERN AND NORTHERN MOUNTAINS FRIDAY AFTERNOON AND EARLY EVENING. AS THE UPPER LEVEL RIDGE TO THE WEST INCHES EASTWARD SATURDAY...HEIGHTS RISE AND MORE DRY AIR ALOFT MOVES IN FROM THE NORTH...LIMITING SHOWER COVERAGE FURTHER WITH THE BEST CHANCES OVER THE HIGHER TERRAIN. A RATHER FLAT RIDGE AXIS MOVES OVERHEAD SUNDAY WITH A CHAMBER OF COMMERCE LIKE DAY IN STORE WITH MOSTLY SUNNY SKY...LIGHT WESTERLY BREEZES AND ABOVE AVERAGE HIGH TEMPERATURES. ZONAL/WLY FLOW ALOFT CONTINUES THROUGH EARLY NEXT WEEK. QUITE THE MAJOR SHIFT IN THE 12Z MODEL RUNS...NOW PHASING A SOUTHERN WAVE AND NORTHERN STREAM CLOSED LOW OVER AZ/NM WEDNESDAY NIGHT AND THURSDAY. THE NORTHERN STREAM TROUGH IS MUCH STRONGER THAN THE CURRENT SYSTEM WITH A MUCH COLDER/STRONGER BACKDOOR PUSH THURSDAY. ECMWF IS A BIT MORE DISCOMBOBULATED WITH THE PHASING BUT OVERALL TREND IS SIMILAR. 33 && .FIRE WEATHER... WETTING EVENT UNDERWAY AND RAMPING-UP THIS AFTERNOON WITH WIDESPREAD PRECIPITATION EXPECTED OVERNIGHT...FOCUSING OVER CENTRAL AND NORTHERN NEW MEXICO. LIGHTNING ACTIVITY HAS TICKED-UP COMPARED TO YESTERDAY...BUT IS STILL RELATIVELY LOW AND NOT FORECAST TO CHANGE MUCH THROUGH THIS EVENING. SOME SIGNIFICANT SNOW ACCUMULATION IS FORECAST ABOVE 8500 FEET...MAINLY IN THE NORTHERN MOUNTAINS...AS SOME COLD AIR ADVECTION OVERNIGHT ALLOWS SNOW LEVELS TO FALL A BIT. LOOK FOR A DOWNTREND IN CHANCES FOR WETTING PRECIPITATION FRIDAY AS FORCING FROM THE BACKDOOR COLD FRONT ENDS. CHANCES FOR WETTING PRECIPITATION ON FRIDAY AFTERNOON/EVENING WILL FOCUS OVER THE MOUNTAINS. VENT RATES ON FRIDAY LOOK TO BE MOSTLY POOR WITH TEMPERATURES GENERALLY BELOW NORMAL. A PRONOUNCED DRYING/WARMING TREND KICKS-IN OVER THE WEEKEND AS WESTERLY FLOW INCREASES...WITH ABOVE NORMAL HIGH TEMPERATURES RETURNING...ALONG WITH IMPROVED VENT RATES...HIGHER HAINES AND SOME CRITICAL RELATIVE HUMIDITY BY SUNDAY AFTERNOON. A STRONGER JET STREAM WILL PUNCH INTO THE WEST COAST LATE IN THE WEEKEND AND INTO MONDAY...THEN TRANSVERSE THE CENTRAL AND NORTHERN ROCKIES GOING INTO MONDAY NIGHT AND TUESDAY RESULTING IN A DEEPENING LEE SIDE TROUGH AND STRONGER WINDS ALOFT ACROSS NEW MEXICO. THIS PATTERN WILL ALLOW FOR MORE DRYING GOING INTO THE MIDDLE OF NEXT WEEK WITH ABOVE NORMAL TEMPERATURES PERSISTING. TUESDAY STILL LOOKS TO HAVE THE BEST POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS...ESPECIALLY ACROSS SOUTH CENTRAL AND EASTERN PORTIONS OF THE AREA WHERE HAINES VALUES OF 5-6 ARE FORECAST. DECENT AGREEMENT BETWEEN THE 12Z GFS AND ECMWF ARE LEADING TO HIGHER FORECASTER CONFIDENCE THROUGH 00Z WEDNESDAY. THE FORECAST FOR MID-LATE NEXT WEEK IS A LITTLE LESS CERTAIN...BUT INVOLVES A BACKDOOR COLD FRONT...A TROUGH DROPPING OUT OF THE NORTHWEST WITH POTENTIAL FOR A CLOSED LOW AND POSSIBLE WETTING PRECIPITATION. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL NOON MDT FRIDAY FOR THE FOLLOWING ZONES...NMZ510-512>515. WINTER WEATHER ADVISORY UNTIL NOON MDT FRIDAY FOR THE FOLLOWING ZONES...NMZ511. &&
Hazardous weather outlook, Mar 19, 5:47 AM MDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 547 AM MDT THU MAR 19 2015 NMZ501>540-201200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 547 AM MDT THU MAR 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT HEAVY WET SNOW WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE OVERNIGHT ACROSS THE NORTHERN MOUNTAINS...FAVORING LOCALES ABOVE 8500 FEET. HIGH ELEVATION ROADS MAY BECOME SNOW PACKED AND ICY. WIDESPREAD WETTING RAINS AND PERHAPS A FEW THUNDERSTORMS WILL FAVOR LOWER ELEVATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL CONTINUE INTO EARLY FRIDAY MORNING ACROSS THE NORTHERN MOUNTAINS. ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON FAVORING THE HIGH TERRAIN OF WESTERN NEW MEXICO. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 34
In the hours before
Special weather statement, Mar 19, 5:29 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 529 PM MDT THU MAR 19 2015 NMZ537-538-200000- CHAVES COUNTY PLAINS-DE BACA COUNTY- 529 PM MDT THU MAR 19 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN CHAVES AND SOUTHWESTERN DE BACA COUNTIES THROUGH 600 PM MDT... AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTHWEST OF MESA...OR ABOUT 42 MILES SOUTHEAST OF VAUGHN...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME NORTHERN CHAVES AND SOUTHWESTERN DE BACA COUNTIES. THIS WILL IMPACT HIGHWAY 285 BETWEEN MILE MARKERS 156 AND 165... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THIS STORM IS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE AREA ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. && LAT...LON 3421 10466 3402 10461 3401 10486 3410 10489 TIME...MOT...LOC 2329Z 251DEG 9KT 3407 10482 SHOEMAKE
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 6:27 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca, Roosevelt | 33 min |
| Mar 19, 6:38 PM MDT | Special Weather Statement | ABQ | Roosevelt | 22 min |
| Mar 19, 6:55 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 26 min |
| Mar 19, 7:43 PM MDT | Special Weather Statement | ABQ | Roosevelt | 17 min |
| Mar 19, 8:05 PM MDT | Special Weather Statement | ABQ | Roosevelt | 25 min |
| Mar 20, 1:25 AM MDT | Areal Flood Advisory | ABQ | Sandoval | 110 min |
| Mar 20, 2:22 AM MDT | Areal Flood Advisory | ABQ | Cibola, Valencia | 113 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.